Print this page    •   Back to Web version of article

Lactic Acidosis Warning

June 1, 2000

In the last issue of the Ezine we highlighted each of the drugs in the NRTI class. A rare, and sometimes fatal, complication of antiretroviral therapy including NRTIs is something called "lactic acidosis." Lactic acidosis is the accumulation of lactic acid in bodily tissues. This build-up may be caused by improper metabolism of glucose and glycogen. The Swiss HIV Cohort Study on Hyperlactatemia and Antiretroviral Therapy presented at the 7th Conference on Retroviruses and Opportunistic Infections earlier this year suggests a higher risk of lactic acidosis for people taking combinations including d4T/ddI and d4T/3TC.

The symptoms of lactic acidosis you need to be alert to are:

Many of these symptoms are similar to those you might experience on antiviral medication. If you have these symptoms to a much greater degree than in the past and are on antiretroviral medications contact your physician immediately. Don't delay in seeking treatment if you even suspect this rare, but sometimes fatal, side effect of antiretroviral therapy.


Back to Contents




This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art2009.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.